Alert archive / Wyoming / High Wind Watches in 2016

High Wind Watch 23, NWS Cheyenne, WY

December 8, 2016Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Dec 8, 2016, 3:58 AM MST for Albany County, Carbon County, Wyoming. It took effect at Dec 8, 2016, 10:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 8, 2016, 3:58 AM MST (10:58 UTC)
In effect from
Dec 8, 2016, 10:00 PM MST
Expired
Dec 8, 2016, 1:11 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 11.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WWUS75 KCYS 081058
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
358 AM MST THU DEC 8 2016

...STRONG WINDS POSSIBLE IN THE ARLINGTON AREA LATE TONIGHT...

.HIGH PRESSURE BUILDING IN FROM THE WEST TONIGHT WILL INTERACT
WITH A DEEPENING SURFACE TROUGH ALONG THE ROCKIES TO PRODUCE WINDY
CONDITIONS ACROSS SOUTHEAST WYOMING LATE TONIGHT THROUGH FRIDAY
MORNING. THE STRONGEST WINDS ARE EXPECTED TO OCCUR IN THE
ARLINGTON AREA WHERE GUSTS AROUND 60 MPH ARE POSSIBLE THROUGH
FRIDAY MORNING. AFTER A BREAK IN THE STRONG WINDS DURING THE DAY
FRIDAY AND FRIDAY EVENING...A MORE WIDESPREAD THREAT OF STRONG
WINDS IS POSSIBLE EARLY SATURDAY MORNING.

WYZ110-082200-
/O.NEW.KCYS.HW.A.0023.161209T0500Z-161209T1800Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
358 AM MST THU DEC 8 2016

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH FRIDAY
MORNING. 

* TIMING...WINDS WILL INCREASE TONIGHT...AND COULD BECOME STRONG
  THROUGH EARLY FRIDAY MORNING.

* WINDS...SOUTHWEST 35 TO 45 MPH GUSTING AROUND 60 MPH.

* IMPACTS...MAINLY TO TRANSPORTATION. STRONG AND GUSTY CROSSWINDS
  WILL POSE A SIGNIFICANT BLOW OVER RISK FOR HIGH PROFILE AND
  LIGHTWEIGHT VEHICLES. LIGHT SNOW IS POSSIBLE IN THE ARLINGTON
  AREA AS WELL TONIGHT...AND THE COMBINATION OF WIND AND SNOW
  COULD REDUCE VISIBILITIES AND MAKE FOR SLICK ROAD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
788 
WWUS75 KCYS 082011
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
111 PM MST THU DEC 8 2016

...STRONG WINDS EXPECTED IN THE ARLINGTON AREA LATE TONIGHT
THROUGH FRIDAY MORNING...

.HIGH WINDS ARE EXPECTED TO OCCUR IN THE ARLINGTON AREA WHERE
GUSTS TO AROUND 60 MPH WILL BE POSSIBLE LATE TONIGHT THROUGH
FRIDAY MORNING. WINDS WILL DECREASE SOME DURING THE LATE
AFTERNOON AND EVENING.

WYZ110-091000-
/O.UPG.KCYS.HW.A.0023.161209T0500Z-161209T1800Z/
/O.NEW.KCYS.HW.W.0029.161209T0500Z-161209T1800Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
111 PM MST THU DEC 8 2016

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 11 AM
MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 11 AM MST
FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...10 PM TONIGHT THROUGH 11 AM FRIDAY MORNING.

* WINDS...SOUTHWEST 30 TO 40 MPH GUSTING AROUND 60 MPH.

* IMPACTS...MAINLY TO TRANSPORTATION. STRONG AND GUSTY CROSSWINDS
  WILL POSE A SIGNIFICANT BLOW OVER RISK FOR HIGH PROFILE AND
  LIGHTWEIGHT VEHICLES. LIGHT SNOW IS POSSIBLE IN THE ARLINGTON
  AREA AS WELL TONIGHT THROUGH FRIDAY MORNING...AND THE
  COMBINATION OF WIND AND SNOW COULD REDUCE VISIBILITIES AND MAKE
  FOR SLICK ROAD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 7, 8:03 PM MST, 7 hours 55 minutes earlier.

Area forecast discussion, Dec 7, 8:03 PM MST, 7 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
803 PM MST Wed Dec 7 2016

.UPDATE...
Issued at 758 PM MST Wed Dec 7 2016

7 PM MST observations indicated numerous sites with wind chills at
or below -20F along the I80 corridor between LAR and IBM. Cheyenne
has fallen to -26F. Temperatures should continue to fall with wind
speeds remaining around 5 to 10 MPH. In a recent update, added the
remaining I80 corridor zones to the Wind Chill Advisory. Will need
to monitor for possible upgrades to a Warning, particularly across
the I80 summit, but would not rule out areas further east.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 230 PM MST Wed Dec 7 2016

Light snow/flurries pretty much gone now and skies on the way to
clearing. This along with light winds and snow cover will be
optimal for a very cold night across the CWA. There will not be
much in the way of a breeze but with temperatures falling below
zero across the CWA very low to dangerous wind chills are
expected...lowest over the Laramie Valley. Have posted a wind
chill warning for the Laramie Valley and surrounding areas with a
wind chill advy for much of the rest of the CWA. Far western
areas and that area from about Cheyenne to Kimball marginal and
brief so have opted to omit that area for the time being.

Dry and a little warmer across the CWA Thursday but still chilly
with the cold surface high anchored over the plains. Temperatures
then become tricky Thursday night as the cold surface airmass will
retreat eastward thus lows across most of southeast Wy should
occur Thursday evening with temperatures then rising overnight as
warmer downslope flow occurs. Friday much warmer across southeast
Wyoming into the southwest part of the Panhandle but the colder
air may hold north of a line from east of Douglas to Alliance.
Otherwise should see an uptick in snow showers over the western
mtns Friday as moisture in westerly upper flow rides up the facing
slopes. This will persist through Saturday...possibly moving out
over the plains as an upper shortwave moves across the region.

.LONG TERM...(Saturday through Wednesday)
Issued at 230 PM MST Wed Dec 7 2016

The 12Z GFS is around 18-24 hrs faster with the shortwave trough
passage on Saturday, bringing it through during the day.  The 12Z
ECMWF shows the trough axis moving overhead by midday Sunday.  It
appears that the Euro is the outlier as both the NAM and Canadian
models are similar to the GFS.  Thus, would expect breezy to windy
conditions from Saturday into Sunday morning over much of the region
with a good chance of orographic snows across the Sierra Madre and
Snowy Ranges.  Much of the snow should end by late Sunday over the
mtns with highs in the 30s across lower elevations.  There is quite
a bit of spread as we head into early next week.  Northwesterly flow
aloft will be in place, with the CWA susceptible to fronts coming in
from the northeast.  Another cold intrusion could occur by Tuesday,
however temps are not expected to be as cold as with this arctic
blast.  Periods of snow will occur early next week over the mtns
with moist west to northwest flow and the upper jet overhead.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 510 PM MST Wed Dec 7 2016

VFR conditions tonight beneath mostly clear skies. Winds should be
on the light side.

&&

.FIRE WEATHER...
Issued at 230 PM MST Wed Dec 7 2016

No concerns through the weekend with cold to cool temperatures
keeping conditions non-critical.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 9 AM MST Thursday for WYZ101-102-104-
     106>109-116>119.

     Wind Chill Warning until 9 AM MST Thursday for WYZ103-105-110-
     113>115.

NE...Wind Chill Advisory until 9 AM MST Thursday for NEZ002-003-
     019>021-054-055-095-096.

&&

UPDATE...CLH
SHORT TERM...RE
LONG TERM...ZF
AVIATION...CLH
FIRE WEATHER...RE
Hazardous weather outlook, Dec 7, 4:33 AM MST, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
433 AM MST WED DEC 7 2016

WYZ101>119-081145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
433 AM MST WED DEC 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL GRADUALLY TAPER OFF THROUGH THE COURSE OF THE MORNING
ALONG THE INTERSTATE 80 CORRIDOR FROM SIDNEY NEBRASKA TO RAWLINS
WYOMING. MOTORISTS ACROSS SOUTHEAST WYOMING CAN EXPECT SNOW
COVERED ROADWAYS TODAY THAT WILL BE SLICK AND HAZARDOUS. TOTAL
SNOWFALL ACCUMULATIONS BY LATE MORNING WILL BE GENERALLY 2 TO 4
INCHES WITH HIGHER AMOUNTS IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FRIGID TEMPERATURES AND WIND CHILLS WILL CONTINUE THROUGH THURSDAY
AS AN ARCTIC AIRMASS SETTLES OVER THE AREA. MORNING WIND CHILL
READINGS FOR THURSDAY MORNING MAY BE AS LOW AS 25 BELOW TO 40
BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED.

NEZ002-003-019>021-054-055-095-096-081145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
433 AM MST WED DEC 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL GRADUALLY TAPER OFF FROM WEST TO EAST ACROSS THE
NEBRASKA PANHANDLE THIS MORNING.  SNOWFALL ACCUMULATIONS WILL
RANGE FROM 1 TO 3 INCHES WITH THE HIGHEST AMOUNTS NEAR THE
COLORADO BORDER. HAZARDOUS TRAVEL CONDITIONS ARE LIKELY DUE TO
SLICK AND SNOW COVERED ROADS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FRIGID TEMPERATURES AND WIND CHILLS ARE EXPECTED THROUGH THURSDAY
AS AN ARCTIC AIRMASS SETTLES OVER THE AREA. MORNING WIND CHILL
READINGS FOR THURSDAY MORNING MAY BE AS LOW AS 20 TO 30 BELOW
ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 4:15 AM MSTWinter Weather AdvisoryCYSAlbany, Carbon22 hr
Dec 8, 1:11 PM MSTHigh Wind WarningCYSAlbany, Carbon19 hr

Nearby

High Wind Watches in Wyoming, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.